Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 15, NWS Omaha, NE

May 21, 20114 counties in Nebraska

NWS Omaha, NE issued this tornado warning at May 21, 2011, 2:34 PM CDT for 4 counties in Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 2:34 PM CDT (19:34 UTC)
Expired
May 21, 2011, 2:51 PM CDT
In force
17 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 41 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:25 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WFUS53 KOAX 211934
TOROAX
NEC023-037-053-155-212000-
/O.NEW.KOAX.TO.W.0015.110521T1934Z-110521T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
234 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEBRASKA...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHWESTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 300 PM CDT

* AT 232 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 8 MILES
  SOUTHEAST OF SCHUYLER...OR 22 MILES EAST OF COLUMBUS. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  NORTH BEND AROUND 300 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
ROGERS...MORSE BLUFF AND 7 MILES NORTH OF NORTH BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR!

&&

LAT...LON 4168 9680 4167 9654 4149 9649 4126 9693
      4138 9710
TIME...MOT...LOC 1933Z 225DEG 20KT 4138 9693

$$

MEYER
2 follow-up statements
893 
WWUS53 KOAX 211945
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
245 PM CDT SAT MAY 21 2011

NEC023-037-053-155-212000-
/O.CON.KOAX.TO.W.0015.000000T0000Z-110521T2000Z/
BUTLER NE-COLFAX NE-DODGE NE-SAUNDERS NE-
245 PM CDT SAT MAY 21 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN SAUNDERS...
DODGE...EAST CENTRAL COLFAX AND EXTREME NORTHEASTERN BUTLER COUNTIES
UNTIL 300 PM CDT...

AT 241 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 7 MILES SOUTHWEST OF NORTH BEND...OR 24 MILES
EAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

AT 240 PM NUMEROUS REPORTS HAD BEEN RECEIVED THAT THE TORNADO HAD 
GONE BACK UP INTO THE PARENT CLOUD...BUT THIS IS STILL A DANGEROUS 
STORM AND IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE TO 
SHELTER.  

THE TORNADO WILL BE NEAR...
  NORTH BEND AROUND 300 PM CDT.

OTHER LOCATIONS IMPACTED BY THE TORNADO INCLUDE MORSE BLUFF AND 7
MILES NORTH OF NORTH BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

&&

LAT...LON 4131 9684 4146 9702 4168 9680 4167 9654
      4149 9649
TIME...MOT...LOC 1943Z 225DEG 20KT 4142 9688

$$

MEYER
298 
WWUS53 KOAX 211951
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT SAT MAY 21 2011

NEC023-037-053-155-212000-
/O.CAN.KOAX.TO.W.0015.000000T0000Z-110521T2000Z/
BUTLER NE-COLFAX NE-DODGE NE-SAUNDERS NE-
251 PM CDT SAT MAY 21 2011

...THE TORNADO WARNING FOR NORTHWESTERN SAUNDERS...DODGE...EAST
CENTRAL COLFAX AND EXTREME NORTHEASTERN BUTLER COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM DID PRODUCE A FUNNEL CLOUD EARLIER THAT REACHED ABOUT
HALF WAY TO THE GROUND.  NO TOUCHDOWNS HAVE BEEN REPORTED. 

LAT...LON 4131 9684 4146 9702 4168 9680 4167 9654
      4149 9649
TIME...MOT...LOC 1950Z 198DEG 26KT 4149 9688

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 2:12 PM CDT, 22 minutes earlier.

Area forecast discussion, May 21, 2:12 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS.

LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW
SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING
AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A
FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME
SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN
SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN
THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER
AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED
A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE
CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY
FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR
AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE
STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK.

OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM
TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER
AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST.
HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST
OF HIGHWAY 81.

SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA
AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO
NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER.
DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE
AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH...
EAST AND SOUTH.

REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS
LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE
CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED
BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY
NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE
ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL
SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES
COMPARED TO THE 12Z GFS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS
AFTERNOON.  THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL
CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z.
AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO
THUNDERSTORMS.  ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS
IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MEYER
Hazardous weather outlook, May 21, 11:34 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT SAT MAY 21 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. STORMS ARE STILL EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY IN FAR NORTHEAST
NEBRASKA...AS WELL AS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
THEN THERE IS A CHANCE FOR THUNDERSTORMS FOR ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ079-090-NEZ067-068-091-093-220645-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. THE STORMS ARE EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

DUE TO RUNOFF FROM THUNDERSTORMS THE PAST FEW DAYS...MODERATE
FLOODING IS NOW FORECAST TO OCCUR ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE
MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF
BROWNVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY. THEN THERE IS A
CHANCE FOR THUNDERSTORMS OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW DURING THIS
TIME.

ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEYER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:41 PM CDTFlash Flood WarningOAXBoone5 hr
May 21, 2:23 AM CDTRiver Flood WarningOAXSaline32 hr
May 21, 2:20 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders40 min
May 21, 2:56 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston25 min
May 21, 4:55 PM CDTSevere Thunderstorm WarningOAXButler35 min
May 21, 5:03 PM CDTSevere Thunderstorm WarningOAXKnox27 min
May 21, 5:21 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge39 min
May 21, 5:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte48 min
May 21, 5:54 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton51 min
May 21, 6:04 PM CDTSevere Thunderstorm WarningOAXButler26 min
May 21, 6:20 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningOAXNemaha24 min
May 21, 6:26 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton49 min
May 21, 6:31 PM CDTTornado WarningOAXButler29 min
May 21, 6:44 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne45 min
May 21, 6:50 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy40 min
May 21, 6:51 PM CDTTornado WarningOAXButler, Saunders24 min
May 21, 6:57 PM CDTFlash Flood WarningOAXButler2 hr

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.